Alert archive / Florida / Special Weather Statements in 2024

Special Weather Statement, NWS Miami, FL

May 19, 2024Collier County, Florida

NWS Miami, FL issued this special weather statement at May 19, 2024, 4:35 AM EDT for Collier County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 4:35 AM EDT (08:35 UTC)
Expired
May 19, 2024, 5:00 AM EDT
In force
25 min
Issued by
NWS Miami, FL
Hail
0.25 in
Wind
40

County Collier County, FL

The radar

The Miami radar (KAMX), 100 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4512 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS82 KMFL 190835
SPSMFL

Special Weather Statement
National Weather Service Miami FL
435 AM EDT Sun May 19 2024
 
FLZ069-070-075-190900-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
435 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 500 AM EDT...

At 435 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Everglades City, moving northeast at 15 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size 
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2609 8127 2586 8110 2579 8127 2580 8126
      2581 8130 2580 8134 2583 8136 2581 8136
      2583 8137 2585 8139 2587 8143 2586 8147
      2587 8146 2588 8146 2587 8148 2589 8147
      2589 8150
TIME...MOT...LOC 0835Z 236DEG 14KT 2586 8138 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Hadi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 19, 2:27 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 19, 2:27 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
227 AM EDT Sun May 19 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Monday)
Issued at 225 AM EDT Sun May 19 2024

The mid-lvl ridge which has been positioned over SFL the last couple days
will be displaced southeast of the area today as a pronounced shortwave
trough shifts southeastward toward the area (along with some
lower-amplitude convectively-enhanced perturbations). At the surface,
low pressure will develop off the FL/GA coast with a warm but relatively
weak southwesterly flow prevailing over SFL, which should help pin the
east coast sea breeze near the immediate coast (and perhaps not even
progressing inland at all). The encroaching shortwave will result in
both cooling mid-lvl temperatures and also increasing mid-lvl W-SWrly
flow, which will support an increasingly favorable convective parameter
space over portions of SFL this afternoon. Surface temperatures should
once again increase well into the 90s which along with seasonably cool
500mb temps (-9/-10C) will result in steep lapse rates through the lower
troposphere with SBCAPE values in excess of 3000-3500 J/kg along with
DCAPE > 1200 J/kg progged. As mid-lvl flow increases, 0-6km bulk shear
will likely increase to over 40 kts over northern portions of the area
this afternoon which would favor organized multi-cell clusters with
isolated supercells possible, particularly along any east coast sea
breeze where shear will locally be enhanced.

The main questions regarding convective evolution and the overall severe
threat will be the presence of increasing synoptic cloud cover ahead of
the approaching wave along with the potential evolution/inland progression
of the east coast sea breeze. Even with those question marks, given the
aforementioned environment, there exists a (greater than climo) risk of
large hail, damaging winds, and potentially even an isolated tornado
(mostly dependent upon the sea breeze) with afternoon thunderstorms. The
best chances of severe storms look to be over Palm Beach and Broward
counties where the most favorable intersection between the increasing
forcing, the sea breeze progression, and diurnal timing appears to exist.
This coincides with the latest day 1 outlook from SPC which places a
slight risk over northern portions of the east coast, largely driven by
the wind and hail risk.

The other concern of the day will be excessive heat as the hot air mass
remains in place. It won't quite be as oppressive as yesterday (which
basically featured record high heat indices for May) but peak apparent
temperatures of 106-110 degrees look probable for at least Miami-Dade
and Broward counties, so another heat advisory has been issued for
those locations. Given that cloud cover and rain chances will increase
by early afternoon over northern portions of the area, suspect that these
areas should largely remain below advisory criteria. That being said,
would not be surprised to see localized readings near advisory levels in
portions of Collier and PB counties particularly if convection/cloud cover is
slower to move in than currently forecast.

The weak low will remain over the Atlantic on Monday and a weak frontal
boundary will shift southward towards the area. This, along with the once
again pinned east coast sea breeze will support scattered to numerous
showers and thunderstorms once again, although reduced instability and
gradually decreasing large-scale ascent (as the trough shifts east)
should support a lower risk of severe storms than Sunday. Although
temperatures and heat indices will remain above normal, they should be a
few degrees lower than Sunday so heat headlines are not expected.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 225 AM EDT Sun May 19 2024

The weak cold front should finally make it through the area on Tuesday
although a trailing shortwave will likely support at least scattered
showers and storms particularly over southern portions of the area closer
to the boundary. Mid-lvl ridging should then build into the area for the
mid-late week period, with generally light easterly surface flow
prevailing as weak high pressure builds into the Atlantic. Drier air and
the presence of the ridge will keep PoPs lower than the early week period
(largely in the isolated-scattered category), with the synoptic easterly
flow favoring the highest PoPs over the Interior and SW Florida. The
easterly flow will result in cooler (but still above average) high
temperatures over SEFL (mostly upper 80s) while low to mid 90s can be
expected over SWFL and the Interior.

&&

.AVIATION...
(06Z TAFS)
Issued at 120 AM EDT Sun May 19 2024

L/V winds overnight before sea-breeze circulations pick up after
sunrise. SHRA/TSRA will develop along boundaries and could impact
terminals bringing sub-MVFR cigs/vis as well as erratic wind
shifts, especially during the afternoon hours.

&&

.MARINE...
Issued at 225 AM EDT Sun May 19 2024

Mainly benign marine conditions are expected over the period with light to
moderate southwesterly to westerly flow expected today which will generally
shift to the northwest on Monday as a cold front approaches. Scattered to
Numerous showers and thunderstorms can be expected today, with locally
enhanced winds and seas possible in storms particularly over the Atlantic
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            93  77  91  75 /  50  70  80  50
West Kendall     95  75  92  72 /  40  70  80  40
Opa-Locka        94  77  92  75 /  50  70  80  50
Homestead        94  77  92  74 /  40  70  80  50
Fort Lauderdale  91  77  89  75 /  60  70  80  50
N Ft Lauderdale  92  77  90  75 /  70  60  80  50
Pembroke Pines   95  77  93  75 /  60  70  80  50
West Palm Beach  92  74  89  72 /  70  60  80  50
Boca Raton       93  75  91  74 /  70  60  80  50
Naples           91  77  89  74 /  50  50  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 10 AM this morning to 6 PM EDT this evening
     for FLZ071>074-172>174.

AM...None.
GM...None.
&&

SHORT TERM...Carr
LONG TERM....Carr
AVIATION...Hadi
Hazardous weather outlook, May 19, 3:28 AM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
328 AM EDT Sun May 19 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
328 AM EDT Sun May 19 2024

...Hot and Humid Conditions Continue Today ...
...Strong to Severe Thunderstorms Possible This Afternoon...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms are possible this
afternoon. Some of these storms will be capable of damaging winds, large
hail, lightning, and heavy rain. An isolated tornado cannot be ruled
out as well. The best chances of severe storms will be over
northeastern portions of the area.

Heat: Peak heat indices of 105-110 degrees can be expected today over
South Florida area, with the highest heat indices expected over the
southern half of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily thunderstorm chances will remain for much of the upcoming week,
with gusty winds, small hail, frequent lightning, and heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, May 19, 4:35 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
435 AM EDT Sun May 19 2024

FLZ069-070-075-190900-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
435 AM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 500 AM EDT...

At 435 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Everglades City, moving northeast at 15 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2609 8127 2586 8110 2579 8127 2580 8126
      2581 8130 2580 8134 2583 8136 2581 8136
      2583 8137 2585 8139 2587 8143 2586 8147
      2587 8146 2588 8146 2587 8148 2589 8147
      2589 8150
TIME...MOT...LOC 0835Z 236DEG 14KT 2586 8138

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hadi

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM EDTSpecial Marine WarningMFL32 min
May 18, 8:45 PM EDTSpecial Marine WarningMFL30 min
May 19, 12:12 AM EDTHeat AdvisoryMFLBroward, Miami-Dade18 hr
May 19, 4:41 AM EDTSevere Thunderstorm WarningMFLCollier34 min
May 19, 3:19 PM EDTSpecial Weather StatementMFLMartin41 min
May 19, 3:36 PM EDTSevere Thunderstorm WarningMFLPalm Beach24 min
May 19, 3:55 PM EDTSpecial Marine WarningMFL50 min
May 19, 3:57 PM EDTSevere Thunderstorm Warning Considerable damage threatMFLPalm Beach33 min
May 19, 4:28 PM EDTSpecial Weather StatementMFLPalm Beach32 min
May 19, 4:58 PM EDTSpecial Weather StatementMFLPalm Beach47 min
May 19, 5:18 PM EDTSpecial Marine WarningMFL42 min
May 19, 5:24 PM EDTSpecial Marine WarningMFL36 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningMFLPalm Beach33 min
May 19, 5:54 PM EDTSpecial Marine WarningMFL51 min
May 19, 6:21 PM EDTSpecial Weather StatementMFLBroward24 min
May 19, 6:37 PM EDTSpecial Marine WarningMFL38 min
May 19, 7:13 PM EDTSpecial Marine WarningMFL17 min
May 19, 7:22 PM EDTSpecial Weather StatementMFLPalm Beach38 min

Nearby

Special Weather Statements in Florida, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.